Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Transplantation. 2003 May 15;75(9):1437-43.

Airway anastomotic dehiscence associated with use of sirolimus immediately after lung transplantation.

Author information

  • 1Division of Pulmonary, Allergy, and Critical Care Medicine, University of Minnesota Medical School, Minneapolis, USA.

Abstract

GOAL:

The goal of this study was to assess the efficacy of sirolimus in lung-transplant recipients.

METHODS:

The study was designed as a single center, consecutive case study of lung-transplant recipients treated with sirolimus, tacrolimus, and prednisone. All study subjects also received an HMG-CoA reductase inhibitor, and prophylaxis for cytomegalovirus and Pneumocystis carinii.

RESULTS:

A total of 15 subjects were enrolled in the study. Within 6 months, significant airway complications occurred in four subjects, three of whom died. At that point, the investigators terminated enrollment in the study. The study population was compared retrospectively with a group of 83 consecutive lung recipients treated with cyclosporine (n=64) or tacrolimus (n=19), mycophenolate mofetil, and prednisone. This confirmed an increased incidence of airway dehiscence and reduced survival in the sirolimus-treated patients. Sirolimus-treated patients had a low incidence of acute rejection. No significant differences were noted in the incidence of bacterial or fungal bronchopulmonary infections.

CONCLUSIONS:

We observed an unexpectedly high incidence of postoperative airway dehiscence in lung-transplant recipients treated with sirolimus, in combination with tacrolimus, prednisone, and an HMG-CoA inhibitor. Further studies will be needed to determine the safety and efficacy of using sirolimus after complete airway healing has occurred.

PMID:
12792493
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk